- Question from Acorrid: I was told that my cognitive problems with Arimidex are side effects of loss of estrogen. My symptoms are verbal function, flow of thinking, and memory loss. I was also told by my psychiatrist that if I take Wellbutrin (chemical name: bupropion HCI), it will help my serotonin levels and help with this problem. I would like you to address taking anti-depressants to alleviate the cognitive issue.
Patricia A. Ganz, M.D.
Thank you for your interesting question. At this point in time we don't have enough studies to address your concern about cognitive problems and their association with Arimidex. I think this is a real possibility; that is, when women take a drug like Arimidex their estrogen levels fall to extremely low levels, almost zero. And for some women this may possibly affect how they're able to do verbally and recall words due to the low estrogen state. However, this is not universally true. Most women on Arimidex do not complain about these problems and we need to do more research to know who's at risk. I'm not personally aware of any studies that have shown Wellbutrin to help in these situations, but perhaps your doctor has had some clinical experience with this treatment strategy.
Editor's Note: Wellbutrin is known to reduce the effectiveness of tamoxifen. If you are taking tamoxifen, talk to your doctor about alternatives to Wellbutrin. For more information, please visit the Breastcancer.org Tamoxifen page.
- Marisa Weiss, M.D. Over time, women tend to be very adaptive and learn how to compensate for changes in their lives, including changes in their ability to function relative to memory and thinking. It is a good time to be resourceful and creative about various ways that you can compensate for these changes in your life. Also keep in mind that each one of you is unique and different. You may have had preexisting challenges with thinking, attention, memory, learning, concentration, etc. It's unlikely that those problems will go away with treatment. More likely they can become more pronounced through treatment and beyond. It's true that a breast cancer diagnosis may make you confront some of the issues that may have been present in your life prior to your diagnosis. Some of these issues can include problems with depression and anxiety, which should be addressed at this time. There are a lot of very capable health professionals who can make a big difference in your life by listening to your concerns, figuring out what's happening in your life overall, and helping you manage the situation. It will require a lot of introspection as well as patience and persistence.
- Patricia A. Ganz, M.D. Also to complement what Dr. Weiss has said, women who have experienced breast cancer often tell us that this was one of the most positive and life-transforming experiences that they have had. Even though they may have had their ups and downs and difficulties along the way, somehow many women—not all, but many—find the strength and resilience to move forward in their lives and see the positive aspects of this experience. You are all very courageous and we hope to find better ways to support you through the difficulties such as the things we've talked about tonight.
The Ask-the-Expert Online Conference called Thinking and Memory Challenges featured Patricia A. Ganz, M.D. and moderator Marisa Weiss, M.D. answering your questions about the memory and concentration challenges that can happen during and after breast cancer treatment.
Editor's Note: This conference took place in August 2006.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.